Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
wishfulthinkin

birthcontrol never made a difference but pregnancy did?

Recommended Posts

Okay, so I'm confused...if birth control (Yasmin, Diane 35, and others) never affects my acne, then how is it that when I was pregnant with my daughter I had no acne the entire time as well as while I was breastfeeding? I'm just wondering how this is possible? If my acne is hormonal (which is suggested by the lack of it during pregnancy) than how come bc pills have no effect?

Thanks to anyone who can help me out with this one :)

Share this post


Link to post
Share on other sites

I really think that if I could figure this out I will be able to stop my acne...can someone please help? Maybe the bcp just wasn't strong enough to control my hormones and I need something like spiro? What is the difference b/w the two? If the bcp didn't work...is there any point in even trying spiro? I just think it's odd that my skin was perfect (I mean no pimples) during my pregnancy and as soon as I stopped breastfeeding it came back again. That was the only time since I started getting pimples that my skin has stayed that clear without any treatment. Any comments would be much appreciated.

Thanks :)

Share this post


Link to post
Share on other sites
I really think that if I could figure this out I will be able to stop my acne...can someone please help? Maybe the bcp just wasn't strong enough to control my hormones and I need something like spiro? What is the difference b/w the two? If the bcp didn't work...is there any point in even trying spiro? I just think it's odd that my skin was perfect (I mean no pimples) during my pregnancy and as soon as I stopped breastfeeding it came back again. That was the only time since I started getting pimples that my skin has stayed that clear without any treatment. Any comments would be much appreciated.

Thanks :)

Most combo BCPs indirectly reduce androgen levels by maintaining more constant hormone levels, which can help with acne... some pills (such as Yaz and Yasmin) also have antiandrogenic progestins, which can reduce androgen production and their ability to effect your body (by competing for androgen receptors).

Spironolactone is just an antiandrogen, which is chemically similar to the progestin in Yaz and Yasmin. However, when just taking spiro, you usually get a much larger dosage of the antiandrogen than you would with yaz or yasmin... normally you'd get about a 25mg/day dosage of spiro per pill... but that's not necessarily enough, since some people need 200mg/ day of spiro to see any effect on their skin (and the typical dosage of spiro is around 100mg/day)...

During pregnancy, your hormone levels change a lot (they rise significantly during pregnancy, then drop significantly after birth)... it's hard to say specifically how that effected your skin, though, especially since pregnancy can effect everyone differently.... it might be an effect of a change in the balance of your hormones? Does your acne usually correspond with your menstrual cycle at all (i.e. do you break out before ovulation or your period)?

Share this post


Link to post
Share on other sites
I really think that if I could figure this out I will be able to stop my acne...can someone please help? Maybe the bcp just wasn't strong enough to control my hormones and I need something like spiro? What is the difference b/w the two? If the bcp didn't work...is there any point in even trying spiro? I just think it's odd that my skin was perfect (I mean no pimples) during my pregnancy and as soon as I stopped breastfeeding it came back again. That was the only time since I started getting pimples that my skin has stayed that clear without any treatment. Any comments would be much appreciated.

Thanks :)

Most combo BCPs indirectly reduce androgen levels by maintaining more constant hormone levels, which can help with acne... some pills (such as Yaz and Yasmin) also have antiandrogenic progestins, which can reduce androgen production and their ability to effect your body (by competing for androgen receptors).

Spironolactone is just an antiandrogen, which is chemically similar to the progestin in Yaz and Yasmin. However, when just taking spiro, you usually get a much larger dosage of the antiandrogen than you would with yaz or yasmin... normally you'd get about a 25mg/day dosage of spiro per pill... but that's not necessarily enough, since some people need 200mg/ day of spiro to see any effect on their skin (and the typical dosage of spiro is around 100mg/day)...

During pregnancy, your hormone levels change a lot (they rise significantly during pregnancy, then drop significantly after birth)... it's hard to say specifically how that effected your skin, though, especially since pregnancy can effect everyone differently.... it might be an effect of a change in the balance of your hormones? Does your acne usually correspond with your menstrual cycle at all (i.e. do you break out before ovulation or your period)?

My acne seems to be pretty much constant with no set pattern. I did see a decrease when I was 19-21 and then it came back way worse...which was when I started accutane. It is all over my face...breaking out in different spots. My cheeks seem to be worse and sometimes my forehead breaks out too. I also get them on my neck sometimes. The pattern keeps changing. Sometimes I have lots of little ones...and sometimes just a few larger monsters! So far my acne has not turned cystic. I am 31 and no one else in my entire family has this problem...so if it's not genetics...it has to be hormonal? I am so confused :(

Share this post


Link to post
Share on other sites

I wish I had the answer because I had the same problem. BCP helped a little with my acne (at least it kept it from being cystic acne, anyway) but it never made it completely go away. When I got pregnant with my daughter, my skin was the best it had been in ages. However, when I got pregnant with my son it got much worse instead of getting better. I've always been curious if other people noticed that the gender of the baby also made a difference or if it was just a coincidence.

Sadly, I can't take BCP anymore -- so my cystic acne is back worse than ever. I hope you find a solution that works for you!

Share this post


Link to post
Share on other sites
Thanks to anyone who can help me out with this one :)

Can't help you, but I can give you my wacky theory. :D

IMO, acne is caused by a failed melatonin cycle. Blood levels of melatonin

are supposed to surge during the night and be greatly depressed

during the day. Melatonin could affect acne via innumerable pathways:

its anti-androgenic ability, it slows cell division, it acts directly as an

anti-oxidant, it crosses the cell membrane to directly stimulate cells

to increase production of their own anti-oxidants (most notably,

zinc superoxide dismutase).

We mess up our normal melatonin cycle by all kinds of means. We

don't live in bright outdoor light all day, we sleep in rooms that

are full of light pollution, we go to bed at different times on different

days, we use drugs that affect melatonin (caffeine, alchohol, etc.),

we don't sleep the 9 hours (summer) to 10 hours (winter) per night

that tribes without access to electricity do, and on and on.

Why should estrogen have anything to do with the melatonin cycle?

It's the pineal gland that produces the nightly surge of melatonin,

and in recent years, evidence has mounted that estrogen helps

slow down the pineal production of melatonin.

My theory is that when estrogen levels dip, many women are

less able to get daytime melatonin suppression with the typically

dim indoor light conditions most of us live in. The result is a failure

to suppress melatonin during the day, which flattens out the nightly

melatonin surge (and also affects the ability to digest carbs,

making a variety of foods more able to cause acne by interfering

with the digestion of tryptophan, the amino acid you have to

digest in order to make melatonin).

Thus, some women get more acne on a monthly cycle near

when estrogen levels dip naturally. For some women,

the pill prevents enough of the dip to decrease time-of-month

acne. Pregnancy (certainly the first pregnancy) ratchets up

estrogen significantly more than the pill, making it unlikely

that that one particular factor (low estrogen levels) can induce

acne (not that there aren't lots of other ways to mess up

the melatonin cycle). This also helps explain why acne is a

symptom of menopause.

Again, estrogen is just one way to end up with an abnormal

melatonin cycle in a world full of artificial light at night paired

with an avoidance of bright lights in the eye during the day.

Doesn't mean pregnancy can guarantee no acne, or that not

using the pill causes acne for everyone.

Just one wacky theory from a random guy on the Internet. :D

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×